Drug allergy is an exaggerated response of the body’s immune system to a drug or a prescription medication. A drug allergy may be seen after oral, intramuscular, or intravenous administration of drugs.
Drug allergies may sometimes be serious and lead to anaphylaxis and would require immediate medical attention.
A drug allergy is a result of the body’s immune system mistakenly identifying a drug or its components as a harmful substance and subsequently producing antibodies that target it. This leads to an exaggerated response to subsequent exposure to the drug. Any drug can cause an allergic reaction, but some of the drugs that are commonly associated with drug allergies include:
Some drugs causing pseudo-allergic reactions or reactions that are not caused by the activity of the immune system are:
The risk factors for drug allergies include:
The symptoms and signs associated with drug allergies usually develop within an hour or so after the administration of the drug and they may include:
If anaphylaxis develops, the symptoms may include:
Investigations to establish a penicillin allergy may include:
A diagnosis of a drug allergy may be established based on the medical history and the results of the investigations done.
The management of a drug allergy is aimed at addressing the current symptoms of the allergy and also at enabling the individual to continue taking the drug if it is essential for the management of another condition.
Medical management of the current symptoms of a drug allergy may include the following:
Management aimed at continuing the usage of the offending drug may include:
Keeping a note of medications that are being taken and that have been taken in the past and informing health care workers or doctors of possible allergic reactions in the past, or history of allergies in the family may help to prevent drug allergies.
Some of the complications of drug allergies include:
The prognosis for drug allergy is generally good if identified and managed early. Fatal drug reactions do occur but are not very common.
If any of the symptoms of a penicillin allergy or anaphylaxis are seen after taking a medication, it is advisable to seek immediate medical attention.
Hospitalization is not required for most drug allergies unless there is anaphylaxis, which would require hospitalization until the individual is stabilized.
Drug allergies would be attended to by the Emergency Department and subsequently by an Allergist and an Immunologist.